Medication isn’t always the cure when it comes to childhood ailments
Amy Newman’s son Dorian was feeling sick, and it didn’t seem like a typical cold. Dorian, then four, started off with regular cold symptoms – coughing, mucous, fever – but after a few days it was clear he was in the grip of a “really bad bug” that he couldn’t shake.
Then his fever started rising, and he started to feel lethargic and distressed. Newman, who lives in Glen Margaret, outside of Halifax, gave her son baths and steam to try to clear things up, but eventually turned to Tylenol to ease his symptoms “because it was a really bad cold, and I was just trying to make him feel better.”
Parents have always struggled with what to do for children in discomfort from fever, colds, and flu or flu-like illnesses.
Decades ago, children’s ASA, often sold in the form of 80 mg “Baby Aspirin” tablets were a mainstay of pain and cold relief. That was before knowledge of Reye’s Syndrome became widespread. The condition, which is rare but potentially fatal, affects children and can cause swelling in the liver and brain. The cause is unknown, but according to the Mayo Clinic, treating viral infections such as the flu or chickenpox with Aspirin seems to be one of its triggers.
That’s why Health Canada guidelines – updated in 2013 – say that “children and teenagers less than 18 years of age who have chicken pox, cold or flu symptoms” should not be given ASA “before a physician or pharmacist is consulted about Reye’s Syndrome.”
IWK pediactric physician Dr. Joanna Holland says the message about the dangers of ASA in children has gotten through. “I have never seen anyone using ASA for kids, but I can’t say it doesn’t happen. The recommendation to not give Aspirin to kids has been there since the 1980s, there are no children’s products with ASA available in Canada, and the warnings are clear.”
Newman says she knew not to give Dorian Aspirin.“I’ve always known not to ask for Aspirin for children,” she says. “I just knew it.”
Holland says painkillers should not be used to treat fever, because – despite persistent myths – it’s not a condition that needs treating in and of itself (although the underlying condition causing the fever may require treatment).
“It’s very common that people are afraid that the fever itself is going to cause some kind of damage, and that there’s a certain temperature at which it becomes more urgent to treat – and none of that is true,” Holland says. “Certainly, if kids are in pain we want to treat pain, but fever itself is not dangerous. It can make you feel bad, and if kids are feeling miserable with a fever we can treat that, but if they are feeling fine with a fever it’s not an emergency that needs to be treated.”
If you do decide to offer medication to help relieve a child’s suffering from pain or fever, Holland says that both ibuprofen (usually sold as Advil or Motrin) and acetaminophen (Tylenol) are effective and safe at the right dose. And she says the Canadian Paediatric Society doesn’t recommend one over the other.
But there are still some precautions to follow. Ibuprofen is processed through the kidneys and acetaminophen through the liver. So if a child has a condition affecting either of these organs, or is taking another medication that might put stress on them, that can make a difference in which medication to choose. Ibuprofen should also be avoided if there is a risk of dehydration through vomiting or diarrhea.
Holland says it’s critical to dose any medication appropriately, and that even a minor acetaminophen dosing error can lead to liver damage. “It sounds like it should be easy to dose things properly, but there are lots of reasons people make mistakes. Sometimes these medications come in different concentrations. The infant one may be different from the child one, and a parent may have both in the house and not read the label properly.”
In September of last year, Health Canada issued a new labelling standard for acetaminophen. By 2018, all packages will have to include a warning that “severe or possibly fatal liver damage may occur” if the maximum dose is exceeded in a 24-hour period or if it is taken in combination with other drugs that contain acetaminophen.
Inadvertent overdoses can occur if parents give more than one medication, not realizing they both contain the same active ingredient. Holland says to look out for “combination cold and flu medications that have acetaminophen or ibuprofen as one of their ingredients. People should read the label so that if they gave a dose of something with acetaminophen they should not give Tylenol as well.”
If a medication comes with a dosing device such as a spoon or dropper, Holland says to use that for accuracy “instead of your home spoon and guessing what a teaspoon is.”
“Obviously if there are other symptoms that are worrisome, or the fever has gone on for a long time, there are good reasons to see a doctor,” says Holland. That’s what Newman did. Tylenol relieved some of Dorian’s discomfort, but when his heart rate speeded up and he started having trouble breathing, she took him to the hospital. “The Tylenol must have offered help with whatever pain was going on, but he was pretty miserable because he couldn’t breathe,” she says.
Dorian is now seven, and hasn’t been given painkillers again. Newman says if here kids were in pain or discomfort – like from an earache – she would give them medication to relieve symptoms. But “for fever we just wait it out now.”